Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 290, NWS Omaha, NE

August 19, 2002Otoe County, Nebraska; Fremont County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Aug 19, 2002, 2:24 AM CDT for Otoe County, Nebraska; Fremont County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2002, 2:24 AM CDT (07:24 UTC)
Expired
Aug 19, 2002, 3:00 AM CDT
In force
36 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Fremont County, IA, Otoe County, NE

The radar

The Omaha radar (KOAX), 81 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-913 J/kg
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 1:50 AM CDT, 34 minutes earlier.

Area forecast discussion, Aug 19, 1:50 AM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
150 AM CDT MON AUG 19 2002

FORECAST CHALLENGES -- PRECIPITATION CHANCES THROUGH MUCH OF THE
FORECAST.

SYNOPSIS -- CURRENT KOAX 88D Z LOOP SHOWS STRONG CONVECTION MOVING
ACROSS FAR SERN NEB.  RUC DATA INDICATES THAT THIS ACTIVITY IS
MOVING THROUGH A ZONE OF ELEVATED CAPES OF 2000-3000 J/KG TO THE N
OF A FRONTAL BOUNDARY THAT EXTENDED FROM W-CNTRL KS INTO NRN MO AS
OF 06Z.  ALOFT, LATEST WATER VAPOR IMAGERY DEPICTS A SEASONABLY
STRONG SHORTWAVE MOVING ACROSS ERN SD/MN.

FORECAST -- EXTENSIVE LOW CLOUDS SHOULD ERODE FROM N->S TODAY AS
LARGE SCALE SUBSIDENCE INCREASES IN THE WAKE OF THE SD/MN
SHORTWAVE.  LINGERING CLOUDS THROUGH AT LEAST PART OF THE DAY SHOULD
KEEP TEMPERATURES AOB GUIDANCE HIGHS.  TONIGHT, FALLING PRESSURES
OVER THE HIGH PLAINS WILL INDUCE A 30-40 KT LOW-LEVEL JET OVER THE
SRN AND CNTRL PLAINS.  STRONG 850 MB THETA-E ADVECTION IS FORECAST
ALONG AND E OF THE JET AXIS, AND WITH MODEST WAA/ISENTROPIC ASCENT,
THERE IS THE POTENTIAL FOR SOME ELEVATED CONVECTION.  WE WILL RAISE
THE CURRENT POPS ONLY SLIGHTLY AND EXTEND THEM A BIT NWD.  CONTINUED
WAA AHEAD OF A DEEPENING SURFACE CYCLONE OVER ERN WY ON TUESDAY,
SUPPORTS A CONTINUED CHANCE OF THUNDERSTORMS AREAWIDE.

BOTH THE ETA AND AVN INDICATE THE CONTINUED PRESENCE OF A SURFACE
BOUNDARY IN THE GENERAL VICINITY THROUGH THE REMAINDER OF THE
WORKWEEK.  THE GOING FORECAST HAS THIS WELL COVERED AND WE HAVE MADE
ONLY MINOR ADJUSTMENTS.  BY NEXT WEEKEND, WE BEGIN TO SEE MODEL
DIFFERENCES IN THE HANDLING OF THE MID-LEVEL RIDGE AXIS, WHICH WILL
BECOME ESTABLISHED OVER THE ROCKIES BY FRIDAY.  THE ECMWF WANTS TO
ERODE THIS FEATURE, WHILE LAST NIGHTS AVN TRIES TO MAINTAIN IT.  WE
WILL TAKE A LOOK AT THE NEW AVN EXTENSION WHEN IT ARRIVES AND MAKE
ANY CHANGES IF NECESSARY.

.OMA...NONE.
MEAD

In the hours before

Special weather statement, Aug 18, 8:30 PM CDT, 5 hours 54 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
830 PM CDT SUN AUG 18 2002

THERE IS A DECREASING CHANCE THAT STORM SPOTTERS WILL BE NEEDED
IN SOUTHEAST NEBRASKA OR SOUTHWEST IOWA TONIGHT.

A FRONTAL BOUNDARY HAS STALLED IN FAR NORTHERN KANSAS AND
MISSOURI.  VERY HUMID AND UNSTABLE AIR TO THE SOUTH OF THE
FRONT WILL BE LIFTED AND CARRIED NORTH BY A LOW LEVEL JET.
THERE IS STILL A CHANCE THAT SEVERE THUNDERSTORMS WILL
DEVELOP...MAINLY SOUTH OF A LINE FROM SEWARD AND LINCOLN
TO SHENANDOAH IOWA.  DEVELOPMENT IS BEING INHIBITED BY A CAP
OF WARM AIR ALOFT.  IF THE CAP BREAKS...THUNDERSTORMS WITH
LARGE HAIL MAY DEVELOP.  DAMAGING WINDS WOULD ALSO BE
POSSIBLE NEAR THE KANSAS BORDER.

CONDITIONS ARE EXPECTED TO STABILIZE LATE TONIGHT AS DRIER AIR
PUSHES IN FROM THE NORTHWEST...AND AS HIGH PRESSURE BUILDS
INTO THE AREA ON MONDAY.

MOISTURE WILL BEGIN TO RETURN ON TUESDAY AS LOW PRESSURE
DEVELOPS OVER THE HIGH PLAINS.	THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS...BUT SEVERE WEATHER IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

POLLACK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 12:45 AM CDTSevere Thunderstorm WarningOAXJefferson30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.